Thunderstorm Wind, Barton
- When
- May 6, 6:05 PM CST
- Where
- Barton County, 0.54 mi W of Olmitz
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -98.940
Severe thunderstorms developed in Western Kansas and eventually morphed into a bow echo that moved through parts of Central Kansas. This cluster of storms eventually was overtaken by another severe line of storms that moved through South Central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms developed in Western Kansas and eventually morphed into a bow echo that moved through parts of Central Kansas. This cluster of storms eventually was overtaken by another severe line of storms that moved through South Central Kansas. Although there were a few hail reports the biggest hazard from these storms were severe straight-line winds. The remnants from these storms moved into Southeast Kansas causing minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 5:52 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 652 PM CDT TUE MAY 6 2008 .AVIATION...00Z TAF ISSUANCE THE MAIN CONCERN THIS EVENING WILL BE TIMING OF WHEN THE CONVECTION WILL BE MOVE THROUGH THE TAF SITES. THE NEXT PROBLEM IS THE TIMING OF THE FRONT. LATEST RADAR LOOP WAS SHOWING QUITE A BIT OF CONVECTION CONTINUING TO BUILD EAST TOWARDS THE RUSSELL TAF SITE. THIS CONVECTION MAY ACTUALLY BUILD EAST TOWARDS SALINA AROUND 01Z. AS A RESULT...WE WENT AHEAD AND INSERTED SOME TEMPO GROUPS FOR THAT TIMEFRAME. LATER THIS EVENING. THE LOW LEVEL JET WILL CONTINUE TO INCREASE LATER THIS EVENING AND CAUSE MORE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTH CENTRAL KANSAS. MEANWHILE...THE COLD FRONT WAS MOVING THROUGH SOUTHWEST NEBRASKA. BASED ON EXTRAPOLATION...WE MAY SEE THIS FRONT/SQUALL LINE REACH RUSSELL AROUND 07Z-08Z AND SALINA BETWEEN 08Z-09Z. THE CONVECTION SHOULD CONTINUE TO PROPAGATE INTO SOUTH CENTRAL AND SOUTHEAST KANSAS TOWARDS DAYBREAK. CEILINGS SHOULD ALSO LOWER AGAIN INTO THE MVFR CATEGORY (1-2KFT) AFTER 04Z WITH POSSIBLY IFR CEILINGS DEVELOPING AFTER 08Z. COX && .PREV DISCUSSION... /ISSUED 315 PM CDT TUE MAY 6 2008/ DISCUSSION... FORECAST CONCERNS... CONVECTIVE/SEVERE CHANCES/TRENDS TONIGHT...THEN HEAVY RAINFALL POTENTIAL WEDNESDAY. FOR TONIGHT...MAIN FOCUS FOR CONVECTION TO AFFECT THE FORECAST AREA ASSOCIATED WITH NORTHERN STREAM SHORTWAVE TROF...WHICH WILL SUPPORT MESO COMPLEX ACROSS NEBRASKA INTO NORTHERN KANSAS. THIS ACTIVITY LOOKS TO AFFECT PORTIONS OF CENTRAL KANSAS TOWARD OR AFTER MIDNIGHT. ANOTHER AREA OF CONVECTION MAY DEVELOP ACROSS SOUTHWEST KANSAS THIS EVENING...WHERE LATEST RUC/SPC MESO PAGE SHOWS NO CAP AND 2000 J/KG ML CAPES. OTHER PARAMETERS LOOK GOOD TO OUR WEST THIS EVENING FOR SEVERE STORMS/SUPERCELLS WITH LARGE HAIL. SOME OF THIS CONVECTION COULD AFFECT WESTERN PORTIONS OF CENTRAL/SOUTH CENTRAL KANSAS LATER THIS EVENING AS WELL. MAIN UPPER LOW WILL LIFT BODILY NORTHEAST ACROSS WEST TEXAS INTO OKLAHOMA ON WEDNESDAY. SOME CONVECTION POSSIBLE IN THE MORNING LINGERING FROM POTENTIAL MESOSCALE COMPLEX ACROSS EASTERN KANSAS. OTHERWISE...THE NAM/WRF/GFS ALL SUPPORT HEAVY RAINFALL SIGNAL ACROSS SOUTHEAST KANSAS INTO THE AFTERNOON AND EARLY EVENING. RATHER WIDESPREAD CONVECTION WITH EMBEDDED HEAVIER RAINFALL TO FOCUS ALONG AND JUST NORTH OF SOUTHWARD SAGGING SURFACE/LOW LEVEL BOUNDARY WHERE ELEVATED MOISTURE WILL REMAIN COINCIDENT WITH AREA OF MID LEVEL CONVERGENCE AND UPPER DIVERGENCE TO THE NORTH OF EJECTING UPPER LOW. HAVE CONTEMPLATED A FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL/SOUTHEAST KANSAS FOR WEDNESDAY INTO WEDNESDAY EVENING...THOUGH CONSENSUS WAS TO HOLD OFF FOR NOW SINCE IT IS MAINLY A 2ND/EARLY 3RD PERIOD EVENT...AND TIME FOR CONFIDENCE BUILDING WITH ANOTHER MODEL RUN THIS EVENING. THE WEDNESDAY CONVECTION AND CLOUDS EXPECTED TO KEEP DIURNAL TEMPERATURE RECOVERY IN CHECK AND WILL STAY CLOSE TO GOING FORECAST AROUND 70F FOR MAXS. WEATHER PATTERN LOOKS RATHER ACTIVE THRU THE END OF THE WEEK WITH PERIODIC SHORTWAVES IN THE WEST-NORTHWEST FLOW ALOFT TO AFFECT THE AREA. THE FIRST OF SUCH FEATURES TO RIPPLE THRU ON THURSDAY NIGHT...WITH SECOND SUCH WAVE ON FRIDAY NIGHT. CURRENT TIMING/TRENDS WOULD SUGGEST MUCH OF THIS ACTIVITY WOULD BE OF THE OVERNIGHT/EARLY MORNING VARIETY...SO WILL GENERALLY KEEP DAYTIME PERIODS OF THURSDAY AND FRIDAY DRY FOR NOW. IN THE OUTER PERIODS...THE ECMWF AND GFS SHOW A MORE VIGOROUS TROF TO DROP SOUTHEAST ACROSS THE CENTRAL PLAINS OVER THE WEEKEND...WITH BEST CHANCES FOR PRECIP PROBABLY ON SATURDAY. RATHER MODEST CONFIDENCE AT BEST FOR NEXT MONDAY AND TUESDAY...WITH PERHAPS SLIGHT POTENTIAL FOR ANOTHER SHOT AT CONVECTION BY TUESDAY. FOR THE OUTER PERIODS GENERALLY STAYED CLOSE TO THE HPC GUIDANCE. DARMOFAL AVIATION... 18Z TAFS...CHANCES FOR THUNDERSTORMS INCREASE THROUGH THE AFTERNOON AND ESPECIALLY IN THE EVENING HOURS. CENTRAL KS SITES WILL BE AFFECTED FIRST...WITH THE THUNDERSTORMS DEVELOPING INTO A LINE OF STORMS AND MOVING SOUTHEAST THROUGH THE AREA OVERNIGHT. CEILINGS COULD DROP BELOW 1000 FEET AFTER 06Z TONIGHT. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 70 53 75 / 60 80 60 10 HUTCHINSON 60 69 51 75 / 70 70 40 10 NEWTON 61 69 51 73 / 70 70 50 10 ELDORADO 61 70 52 74 / 60 80 60 10 WINFIELD-KWLD 62 71 55 76 / 60 90 70 10 RUSSELL 58 70 47 74 / 70 50 20 10 GREAT BEND 58 69 48 75 / 70 60 30 10 SALINA 60 70 49 73 / 70 60 30 10 MCPHERSON 60 69 50 74 / 70 60 40 10 COFFEYVILLE 62 71 57 75 / 60 100 80 20 CHANUTE 61 70 55 73 / 60 90 80 10 IOLA 61 70 54 73 / 60 90 70 10 PARSONS-KPPF 61 70 56 74 / 60 90 80 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT TUE MAY 6 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 346 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS EVENING INTO THE EARLY OVERNIGHT HOURS...MAINLY WEST OF A LINE FROM MARION TO WICHITA TO ARGONIA. THE MAIN RISK WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND LOCALLY DAMAGING WINDS TO 70 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE OVERNIGHT ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME QUITE NUMEROUS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS DURING THE DAY...CONTINUING ACROSS SOUTHEAST KANSAS DURING THE EVENING. LOCALLY HEAVY RAINFALL AND MINOR LOW-LAND FLOODING WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH HAIL UP TO PENNY SIZE. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY NIGHT...WITH CHANCES AGAIN FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THESE TIMES FOR THE END OF THE WEEK. CHECK BACK FOR LATER FORECASTS AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING INTO THE EARLY OVERNIGHT HOURS...MAINLY FOR AREAS WEST OF A LINE FROM MARION TO WICHITA TO ARGONIA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 638 PM CDT TUE MAY 6 2008 KSZ047-070030- BARTON- 638 PM CDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON COUNTY... AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BISON...OR 23 MILES NORTH OF LARNED...AND MOVING EAST AT 28 MPH. PENNY TO NICKEL SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN WESTERN BARTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JAKUB
The Dodge City radar (KDDC), 123 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
16 thunderstorm wind, 5 flood, 4 hail. Local standard time, as filed.
The hail occurred with a 55 mph wind gust.
Several tree limbs were downed by high winds.
This report is via KAKE tv.
A KFDI mobile spotter observed 60 mph estimated winds.
This report is courtesy of KSN.
Several 4 to 5 inch diameter tree limbs were downed on Maize Road between Kellogg and Maple.
Flooding was reported at County Road 1300 and Alabama Road.
Minor flooding was reported on Main Street in Erie as well as other low lying roads in town.
Minor flooding was reported on low lying roads in Parsons.
Minor street flooding was reported throughout the town of Caney.
Minor street flooding was reported in the town of Coffeyville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105304, 105305, 105306, 105297, 105307, 105309, 105312, 105319, 105316, 105301, 105302, 105310, 105327, 105331, 105324, 105332, 105303, 105334, 105338, 105337, 105350, 105363, 105354, 105357, 105360.